I’m 45-years-old and a mother of two adult children. Prior to the jab, I had aortic stenosis and bicuspid heart disease, which means I will probably need a heart valve replaced in my mid-fifties or sixties. I was medicated for it and I never had any major issues. I was very active and I worked an 80-hour week and studied full time as well.
I got the jab because I teach in disability and aged care and the jab was mandated for these industries. I researched the Pfizer, the Astra Zeneca, and the Moderna jabs and wanted none of them because they all carried a risk of blood clots and heart complications. I waited as long as I could to get the COVAX-19, but the government never approved it. So the only other option in my case was the Novavax. I never believed any of the jabs would protect me from Covid, but for the sake of a piece of paper—and the fact that my GP wouldn’t see me unless I was jabbed—I got the Novavax on the 18th of February, 2022.
Immediately after the injection, I had a metallic taste at the back of my throat. I felt faint, but I hadn’t eaten all day and I thought I was overthinking it. I went next door to the shops and grabbed something to eat. I didn’t feel any better, so I went home and slept.
The next day I woke up and I was fine, other than a slightly sore arm. I kept telling everyone I was great and it wasn’t an issue at all; I was fine for a whole week afterwards.
On the morning of Saturday, the 26th of February, I woke with a rash on both of my inner thighs. I put it down to heat rash and ignored it because it wasn’t causing me any issues. I went to bed that night and woke about 1am Sunday morning to find the rash had spread to my ankles. It was extremely itchy—a 20-out-of-10 itchy that I have never experienced in my life. I was literally scratching myself till I bled. I took about eight antihistamines over a five-hour period and I slept the rest of the night in the bathtub.
I got out of the bath at about 6am and the itching was so aggravated that it burned. I could literally feel the heat radiating off my legs. I was sweating profusely, but my temperature was normal.
My dad is an ex-nurse, so I went to his place to get advice on what I could take. He recommended that I call the doctor straight away.
My local GP said he would only speak with me on the phone, so I was unable to show him my rash. I asked if I could send a photo of it to reception, but he said no. I mentioned that it was the Novavax that had caused this and he said it wasn’t possible because it happened a week after the jab. He told me that even if it had been the Novavax, the rash would have appeared on the day of the jab. (However, I looked at the information on Novavax reactions, and it says a rash can occur from seven to 21 days post jab.) My GP also told me there wasn’t enough evidence for it to be an adverse reaction because it was so new and he hadn’t seen it happen to anyone. He wrote me a prescription for a large dose of steroids and sent me on my way.
As the day progressed, the rash got worse and worse, I went to the chemist out of desperation, wanting to know if there was anything I could take to give me some relief from the extreme itching. The pharmacist could see I was desperate but he didn’t want to give me anything. He said that I needed to go straight to hospital. My eyes were stinging, blood shot, and weeping a yellow liquid. The back of my throat was stinging and itchy as well, so off I went to hospital.
I got told off at the door for not being double-jabbed, and they made me double mask and put on a gown. I begged them not to make me do this because I was so itchy, but they didn’t listen. I waited for about three hours to finally get some observations done. My blood pressure was very high at the high end and very low at the low end, which is very unusual for me.
They then put me out the back and many people came to witness my rash. They inserted a cannula and repeatedly asked if I had eaten something to cause this reaction. I just said no, I hadn’t eaten anything to make my eyes weep a yellow liquid. They wouldn’t even give me pain killers.
The treating nurse wanted to give me an EpiPen or put me in the ICU because my oxygen levels went down to 83, so she sought authorisation from the head doctor. When he saw me, he took the cannula out and told me to go home. He said to keep taking my steroids and that everything would settle down within the week.
I got home in the early hours of Monday morning, still extremely itchy. The only way I was able to deal with the itchiness was to go to the service station, pick up three bags of ice, fill the bathtub, and sit in the icy water. That is how I slept the entire night.
I woke up the next day and the red-hot rash was still there, but it was no longer itching. However, new symptoms arose. My cognitive abilities declined and the right side of my body stopped working. I was unable to have proper conversations and I couldn’t work properly. I was extremely forgetful and so fatigued that I could barely keep myself awake. I could literally fall asleep anywhere at the click of my fingers, which is not like me at all.
This has been going on for a couple of days and I’m still experiencing all of the above and the itching has returned. The rash never disappeared, but it’s not red raw like it is in the pictures. It often feels like I’m disconnecting from my body and that I’m getting dementia. I couldn’t even remember my son’s name yesterday.
Today, I tried to work and made a number of calls to health professionals, all of whom denied my condition has anything to do with the Novavax. They suggested I get another brand (such as Astra Zeneca) for my second jab. I’ve tried to get discharge letters multiple times, but no one will give me one.